HELP FOR SOMEONE ELSE

If someone you know may be misusing opioids or similar substances, it is critical to educate yourself about the signs, symptoms and treatment options.

What You Should Know

Knowing someone who is abusing opioids, synthetics or similar substances can be emotionally difficult. Knowing what to do – and when – can involve uncertainty, fear, guilt and anger. If you believe that someone you know may be struggling with dependency, resources are available. Remember, there are significant risks to use of such substances, including death. Learn more and how you can help.

What Are Opioids?

Opioids include:

  • illegal drugs like heroin;
  • prescription pain drugs including oxycodone, hydrocodone, codeine and morphine; and
  • synthetic opioids such as fentanyl.

According to the Centers for Disease Control and Prevention (CDC), the amount of dispensed prescription opioids nearly quadrupled from 1999 to 2015. Opioids bind to certain receptors in your body to minimize your perception of pain. They also can cause a number of side effects and affect your mood, breathing and blood pressure.

While prescription opioids can fulfill an intended purpose under the direction of a physician, the availability and addictive qualities of opioids – including pain medications – has led to a high number of deaths and overdoses. In 2012, U.S. healthcare providers wrote 259 million prescriptions for painkillers – enough for every American adult to have a bottle of pills. As well, When prescription pills can no longer be refilled, people who are dependent on opioids often turn to heroin as a substitute.

 

The Minnesota Department of Human Services recently stated that the national opioid epidemic is killing Minnesotans at “an alarming and increasing rate”. Since 2000, opioid overdose deaths have increased 430 percent, according to the Minnesota Department of Human Services.

In 2016, alone, 2,450 opioid overdoses were reported in Minnesota, and 376 of those people died. The Minnesota Department of Health compiles statewide data on opioid misuse. View here.

In addition, the CDC reports that heroin use has increased among most age and quadrupled in the United States. Nearly 13,000 people died in 2015 from heroin-related overdoses in the U.S. 

Those who take opioid pain medications and people who use heroin are most at-risk for opioid overdose. Those who previously suffered from opioid use disorder or overdose are also at considerable risk for relapse. 

The dangers and risk continue to rise as substances like heroin and/or cocaine are increasingly being cut with fentanyl or other agents to increase drug potency and deliver greater profits – sometimes without the knowledge of the user. As an illegal and unregulated product, each purchase is a drastically different user experience and can often result in drug overdoses.

What to Look For

People suffering from opioid use disorder may go to great lengths to conceal their addiction and related problems. Look for significant changes in physical appearance, attitude and behavior and learn the warning signs before it’s too late. Other common signs include:

  • Neglecting responsibilities at work, school, or home
  • Relationship problems, such as arguments with partners or family members or a loss of friends
  • Using drugs under especially dangerous conditions or taking risks while high
  • Legal trouble, such as stealing to support a drug habit

Where to Get Help

It may be difficult to know where to get help. Substance abuse can have wide-reaching effects and be rooted in deep struggles with physical and psychological pain. As well, those who use are also likely to have additional substance use disorders. Don’t wait until an overdose to get help. Help is available now.

Download the SAMSHA Opioid Overdose Prevention Toolkit for Patients & Family Members

Get Counseling Help  

To view mental health and recovery resources in your area, visit Fast-Tracker.

In case of an Overdose

Keep Naloxone on Hand in Case of Overdose

In the case of opioid overdose, Naloxone can restore breathing and can be obtained from a pharmacist – or certain community organization free of charge.  Be sure to store Naloxone in a locked cabinet or safe space out of reach of children and pets. Learn how you can get Naloxone.

Know the Signs of Overdose and Call 911 If Needed

An opioid overdose requires immediate medical attention. Call 911 immediately if you or someone you know exhibits any of the symptoms listed below. Give a clear address and/or description of your location.

Signs of overdose, which is a life-threatening emergency, include the following:

  • Face is extremely pale and/or clammy to the touch
  • Body is limp
  • Fingernails or lips have a blue or purple color
  • Person is vomiting or making gurgling noises
  • Person cannot be awakened from sleep or is unable to speak.
  • Breathing is very slow or stopped
  • Heartbeat is very slow or stopped

Signs of overmedication, which may progress to overdose, include:

  • Unusual sleepiness or drowsiness
  • Mental confusion, slurred speech or intoxicated behavior
  • Slow or shallow breathing
  • Extremely small “pinpoint” pupils
  • Slow heartbeat or low blood pressure
  • Difficulty in being awakened from sleep

CDC tip card: Preventing an Opioid Overdose

Pin It on Pinterest